Texas, 2019

Hail and Damaging Winds in Texas, March 14, 2019

March 14, 2019 · NWS SHV · 12 events in 6 counties and zones

A moist and unstable airmass was present during late evening through the early morning hours on March 13th-14th across East Texas, ahead of a cold front and associated vigorous upper level trough which moved into the Plains earlier in the day on the 13th. Strong forcing along the upper trough developed near and just ahead of the cold front, resulting in a line of strong to severe thunderstorms…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A moist and unstable airmass was present during late evening through the early morning hours on March 13th-14th across East Texas, ahead of a cold front and associated vigorous upper level trough which moved into the Plains earlier in the day on the 13th. Strong forcing along the upper trough developed near and just ahead of the cold front, resulting in a line of strong to severe thunderstorms developing along the front across Eastcentral Texas after 1 am on the 14th. These storms produced numerous reports of damaging winds which downed trees and power lines across much of East Texas, as well as several instances of small hail. In the aftermath of these storms, more than 6,000 customers of Oncor, SWEPCO, Upshur Rural Electric, and Wood County Rural Electric were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 14, 12:25 AM CST, 55 minutes earlier.

Area forecast discussion, Mar 14, 12:25 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
125 AM CDT Thu Mar 14 2019

.UPDATE...
Update to clean up wording removing mention of convection which
exited area to the ne around midnight, and at the same time
introducing pops and wx to reflect line stg tstms entering western
cwa in assoc with pre frontal trough. These storms will gradually
weaken with corresponding gradual decrease in pops as they move
east across the area. Also removed the mention of fog over ne TX
which mixed out with approach of trough./07/.

&&

.PREV DISCUSSION... /issued 1208 AM CDT Thu Mar 14 2019/

AVIATION...
Cigs have fallen to ifr across most terminals across the area
except for low vfr to high mvfr still prevailing at kmlu. Patchy
dense fog is possible across mainly ne TX, however as additional
mixing occurs with approach of a prefrontal trough, this fog and
some of the stratus may mix out. A line of tstms expected to begin
firing up quickly along the trough as it approaches ktyr terminal
from the west by around 07-0730z. These storms may then begin to
weaken as they approach the ktxk and kshv terminals. South winds
increasing to 10 to 20 kts with higher gusts and then shift to sw
and finally west as skies becmg vfr skc durg mrng. Vfr skc will
then continue thru end of 15/06z fcst expiration with winds becmg
nw around 5 kts by 15/00z./07/.

PREV DISCUSSION... /issued 957 PM CDT Wed Mar 13 2019/

UPDATE...
Have made svrl changes on eve update. Winds have dropped off
dramatically in wake of trough that is just exiting eastern
portions of the area. Have dropped LWA that was in effect areawide
until 1 am. This same trough will carry most convection to the
east and ne of area after midnight. Stg southerly flow just south
of cwa carrying low clouds quickly nwd into region. Areas of dense
fog also developing around east TX lakes but as additional low
clouds move into area, expect less in way of fog after midnight.
A prefrontal trough movg into the area from the west just after
midight with a narrow line of convection beginning to quickly
develop as it merges into higher dewpoint, still in lower to
middle 60s across much of LA. For this reason, storms may become
sfc based with stg shear still in place and this scenario will
need to be closely watched although no svr wording in current fcst
as of yet. Have lowered overnight lows per current trends as some
temps dipped to slightly below fcst. However, as this trough
approaches, expect temps to remain steady or possible slowly rise.
As svrl changes unfolding durg the course of the overnight, update
will be sent at 1 am to change wording in wx, fog, and winds.
Unless stg storms begin to develop along trough in which case the
next update will be sent before that time./07/.

PREV DISCUSSION... /issued 658 PM CDT Wed Mar 13 2019/

AVIATION...
Broadening band of convection very slowly shifting east across
the region and will continue across keld and kmlu until near
14/06z. Sfc winds outside of convection mainly from the south
with highly vrbl wind speeds although non convective wind gusts
of 25 kts possible, and stgr cells could produce wind gusts over
40 kts. Low mvfr cigs may occur in wake of convection in southerly
flow and where clouds diminish and winds decrease for brief
periods of time, fog development also possible in eve hours.
In addition, an additional prefrontal trough may ignite a narrow
line of convection near the TX/LA state line around 14/09z. After
this trough moves thru, vfr skc finally spreading east across
the area as sw winds becmg west at 10 to 20 kts, with higher gusts
possible, especially across nw sections of cwa including ktxk
terminal./07/.

PREV DISCUSSION... /issued 436 PM CDT Wed Mar 13 2019/

SHORT TERM.../Tonight through Thursday night/

The aforementioned upper trough has ejected out into the
Texas/Oklahoma panhandle region and western Kansas. The associated
sfc low also continues to strengthen over the same region,
bringing blizzard conditions to the front range of the Rockies. A
QLCS has developed along the trailing Pacific front, which has slowly
moved across the region today. As of this moment, there has been
no reports of severe wx across the region, but winds 40-45 mph
have been observed across East TX/SW Arkansas/NW Louisiana. Movement
of this system has slowed considerably as it tracks aross
southern Arkansas and North and Central Louisiana this afternoon.
Due to this, a slight potential for severe weather remains along
the QLCS this evening, as shear profiles and marginal instability
could provide damaging winds in possible bowing segments along the
line. Still expecting the strongest convection to exit the region
by late evening tonight. A Flash Flood threat still remains due
to the slow movement of the line and the adequate deep layer
moisture associated with this system. Also, decided to leave a
Lake Wind Advisory in place until 1 am tonight, as southerly
winds 15-20 mph, will continue across the region in several
areas.

The cold front will likely stall or washout across portions of
northeast and central Louisiana this evening, which will keep scattered
showers and a few thunderstorms in the forecast mainly southeast
of a line from Lufkin TX, to Shreveport, to Magnolia AR. Another
stronger cold front will arrive from the northwest early Thursday
morning. Short-range models suggest another line of convection
will develop along this front as it rapidly pushes through the
region early Thursday morning. The front and associated
precipitation should clear the region by lunch time tomorrow, and
northwest winds will bring in much drier and cooler conditions.
Overnight lows Thursday night/Friday morning will bottom out in
the upper 30s north of Interstate 30, and in the low to mid 40s
across the remainder of the region. /20

LONG TERM...LONG TERM.../Friday morning through Wednesday morning/

The beginning of the period will start off with the upper trough
moving out and surface high pressure building in from the west.  As
the weekend progresses the surface high will move east from the
Texas Panhandle and center over the ArkLaTex region. The surface
high shifts east as we reach the end of the period. Our area will
remain under zonal flow throughout the forecast period.

Temperatures will average slightly below normal through the
beginning of next week with no chance of precipitation.  Then,
temperatures will warm to near normal late in the forecast
period. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  58  39  58 /   0   0   0   0
MLU  45  60  40  57 /   0   0   0   0
DEQ  37  56  34  59 /   0   0   0   0
TXK  39  56  35  57 /   0   0   0   0
ELD  42  58  36  57 /   0   0   0   0
TYR  41  56  37  57 /   0   0   0   0
GGG  41  58  37  58 /   0   0   0   0
LFK  44  60  41  59 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Mar 13, 9:49 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1049 PM CDT Wed Mar 13 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1049 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

Additional strong to severe thunderstorms will be possible late
tonight through the predawn hours across portions of Northeast
Texas, Southeast Oklahoma, Southwest Arkansas and extreme
Northwest Louisiana. These thunderstorms will form along and ahead
of a strong cold front. Large hail and strong wind gusts will be
the primary threats, but an isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A few thunderstorms will be possible early Thursday until a
stronger cold front moves across the area ushering considerably
drier and colder air into the region. The stronger storms could
produce brief heavy rainfall. However, no severe weather is
anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary for Southeast Oklahoma,
Southwest Arkansas, Northeast Texas and extreme Northwest
Louisiana late tonight through the predawn hours Thursday morning.

13

In the hours before

Special weather statement, Mar 14, 12:32 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
132 AM CDT Thu Mar 14 2019

ARZ050-059-OKZ077-TXZ096-097-108-109-111-140715-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-Red River TX-
Franklin TX-Morris TX-Titus TX-
132 AM CDT Thu Mar 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
SOUTHERN SEVIER...SOUTHEASTERN MCCURTAIN...NORTHERN FRANKLIN...
NORTHWESTERN BOWIE...NORTHWESTERN MORRIS...NORTHERN TITUS AND
SOUTHERN RED RIVER COUNTIES UNTIL 215 AM CDT...

At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Idabel to Hagansport.
Movement was east at 45 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clarksville, Foreman, Hagansport, Boxelder, De Kalb, Bogata,
Winthrop, Ben Lomond, Arkinda, Wilkerson, Dalby Springs, Talco,
Avery, Oak Grove, Annona, Haworth, Moon, Beaverdams, Lydia and
Goodlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 9531 3392 9470 3390 9405 3389 9405
      3330 9477 3330 9531
TIME...MOT...LOC 0632Z 267DEG 41KT 3382 9472 3336 9525

13

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 07:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Smith

When
March 14, 1:20 AM CST
Where
Smith County, 1.54 mi NE of Thedford
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.493, -95.379

Trees and power lines were downed across Northern Smith County.

Thunderstorm Wind, Upshur

When
March 14, 1:35 AM CST
Where
Upshur County, 0.59 mi W of Gilmer
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.729, -94.940

Numerous power lines were downed throughout much of Upshur County as well as the city of Gilmer.

Thunderstorm Wind, Smith

When
March 14, 1:35 AM CST
Where
Smith County, 0.89 mi N of Rice
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.293, -95.301

A home was damaged by a large tree in South Tyler.

Hail, Smith

When
March 14, 1:40 AM CST
Where
Smith County, 1.41 mi NW of Elberta
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.295, -95.267

Penny size hail was reported in Southeast Tyler.

Thunderstorm Wind, Upshur

When
March 14, 1:51 AM CST
Where
Upshur County, 0.71 mi NNW of Diana
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.710, -94.754

Power lines were downed in the Diana community.

Thunderstorm Wind, Rusk

When
March 14, 2:00 AM CST
Where
Rusk County, 0.72 mi NW of Overton
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.278, -94.978

Trees and power lines were downed in Overton.

Thunderstorm Wind, Marion

When
March 14, 2:03 AM CST
Where
Marion County, 5.36 mi W of Orrs
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.821, -94.612

A large tree was blown down on Highway 729 near Lake O' the Pines.

Thunderstorm Wind, Gregg

When
March 14, 2:05 AM CST
Where
Gregg County, 0.94 mi SE of Kilgore
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.370, -94.869

Significant tree damage, structural damage, and vehicle damage was reported in Kilgore as a result of a downburst. Numerous power lines were downed.

Thunderstorm Wind, Gregg

When
March 14, 2:05 AM CST
Where
Gregg County, 1.2 mi ESE of Kilgore
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.371, -94.862

Large pine trees 1.5 - 2 feet in diameter were downed near Kilgore Intermediate School.

Thunderstorm Wind, Gregg

When
March 14, 2:14 AM CST
Where
Gregg County, 0.83 mi NNE of (Ggg)gregg Co Arpt L
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.391, -94.714

A 62 mph thunderstorm wind gust was measured at the East Texas Regional Airport.

Thunderstorm Wind, Rusk

When
March 14, 2:30 AM CST
Where
Rusk County, 0.81 mi N of Henderson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.162, -94.798

Trees and power lines were downed in Henderson.

Thunderstorm Wind, Harrison

When
March 14, 2:35 AM CST
Where
Harrison County, 0.34 mi SW of Marshall
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
32.527, -94.374

Winds were estimated at 65 mph on Highway 43 near Rosborough Springs Road. Small hail was reported as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806148, 806149, 806150, 806151, 806152, 806156, 806153, 806154, 806155, 806157, 806158, 806159.